Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 183, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 1, 2014, 6:15 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2014, 6:15 PM CDT (23:15 UTC)
- Expired
- Jul 1, 2014, 7:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Culberson County, TX
The radar
The Midland/Odessa radar (KMAF), 196 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1005 J/kg
- Mixed-layer CIN
- -510 J/kg
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
391
WUUS54 KMAF 012315
SVRMAF
NMC015-TXC109-020000-
/O.NEW.KMAF.SV.W.0183.140701T2315Z-140702T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT TUE JUL 1 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
SOUTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 700 PM CDT/600 PM MDT/
* AT 511 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHEAST OF WHITES CITY...OR 23 MILES SOUTH OF CARLSBAD...MOVING
SOUTHWEST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
SOUTHERN EDDY COUNTY...
NORTHERN CULBERSON COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.
&&
LAT...LON 3188 10413 3166 10427 3185 10468 3222 10435
3211 10406
TIME...MOT...LOC 2315Z 034DEG 19KT 3205 10431
$$1 follow-up statement
470
WWUS54 KMAF 012341
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT TUE JUL 1 2014
NMC015-TXC109-020000-
/O.CON.KMAF.SV.W.0183.000000T0000Z-140702T0000Z/
CULBERSON-EDDY-
641 PM CDT TUE JUL 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
CDT/600 PM MDT/ FOR SOUTH CENTRAL EDDY AND NORTHEASTERN CULBERSON
COUNTIES...
AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 14 MILES SOUTH OF WHITES CITY...OR ABOUT 26 MILES EAST OF
PINE SPRINGS...MOVING SOUTHWEST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH
CENTRAL CULBERSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.
&&
LAT...LON 3188 10413 3166 10427 3185 10468 3222 10435
3211 10406
TIME...MOT...LOC 2341Z 037DEG 15KT 3196 10439
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:01 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 1, 5:01 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 PM CDT Tue Jul 1 2014
.AVIATION...
VFR conditions will prevail next 24 hours. Cold front will
continue sagging into the region overnight, keeping sfc flow E-SE.
Buffer soundings keep stratus from forming overnight, but develop
a widespread cu field by late morning/early afternoon, w/bases 5-9
kft agl.
&&
.PREV DISCUSSION... /ISSUED 218 PM CDT Tue Jul 1 2014/
DISCUSSION...
A outflow boundary from overnight convection over the TX Panhandle
has made its way to the Pecos River early this afternoon. Meanwhile,
the actual cold front continues to move south across the S TX
Plains. Both boundaries will likely serve as foci for thunderstorm
development later this afternoon into the overnight. The best chance
still appears to be from the Upper Trans Pecos into western
portions of the Permian Basin. Strong sfc heating and ample low
level moisture will allow CAPE values to climb above 2000 J/kg. 0-6
km bulk shear is not all that impressive this afternoon(~20 kts
western Permian Basin and ~30 kts in SE NM), but should be enough
for a few strong to severe storms. The main threats will be limited
to large hail and damaging winds. Should storms concentrate along
one of the boundaries, heavy rain may also become a threat.
The front will hang up across the area Wednesday and combine with
numerous outflow boundaries to keep the chance of rain in the
forecast. The main focus will be across the northern Permian Basin
and higher terrain. The upper ridge builds back in late week with
warming mid level temps and subsidence helping to decrease rain
chances for most of us except the higher terrain.
Temperatures have already made it into the 100's along the Rio
Grande so will let the heat advisory go until 7 PM. The front along
with clouds and precip will keep temperatures below average across
the region through Thursday. Temperatures will rise back to near
normal into the holiday weekend as the upper ridge builds in.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY until 7 PM CDT this evening FOR THE FOLLOWING
ZONES... Big Bend Area...Presidio Valley.
&&
44Hazardous weather outlook, Jul 1, 2:16 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 216 PM CDT TUE JUL 1 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 216 PM CDT TUE JUL 1 2014 /116 PM MDT TUE JUL 1 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS MOST OF THE REGION THIS AFTERNOON AND TONIGHT... ESPECIALLY OVER SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND POSSIBLE. HEAVY RAINFALL MAY LEAD TO LOCAL FLASH FLOODING. A HEAT ADVISORY REMAINS IN EFFECT THROUGH THIS EVENING ALONG THE RIO GRANDE RIVER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT MAINLY OVER THE NORTHERN PERMIAN BASIN. A STORM OR TWO COULD BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING GENERALLY NORTHWEST OF AN ANDREWS TO BALMORHEA LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 1, 4:10 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 410 PM CDT TUE JUL 1 2014 TXZ074-075-081-012200- PECOS-DAVIS/APACHE MOUNTAINS AREA-BIG BEND AREA- 410 PM CDT TUE JUL 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES UNTIL 500 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTH CENTRAL BREWSTER COUNTY AT 411 PM CDT...MOVING SOUTH AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3039 10364 3059 10344 3062 10329 3030 10328 TIME...MOT...LOC 2111Z 007DEG 15KT 3052 10339
Special weather statement, Jul 1, 4:44 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 444 PM CDT TUE JUL 1 2014 TXZ074-080-081-012230- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA- 444 PM CDT TUE JUL 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES UNTIL 530 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN BREWSTER COUNTY AT 444 PM CDT...MOVING SOUTHWEST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3014 10384 3037 10358 3034 10345 3001 10359 TIME...MOT...LOC 2144Z 030DEG 29KT 3028 10356
Special weather statement, Jul 1, 5:22 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 522 PM CDT TUE JUL 1 2014 TXZ074-080-081-012300- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA- 522 PM CDT TUE JUL 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 600 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER NORTHWESTERN BREWSTER COUNTY AT 522 PM CDT...MOVING SOUTHWEST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3000 10411 3028 10370 3020 10358 2979 10381 TIME...MOT...LOC 2222Z 042DEG 27KT 3012 10377
Special weather statement, Jul 1, 5:28 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 528 PM CDT TUE JUL 1 2014 TXZ058-074-075-012315- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 528 PM CDT TUE JUL 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 615 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 16 MILES EAST OF STAR MOUNTAIN AT 529 PM CDT...MOVING WEST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3056 10377 3081 10383 3081 10345 3069 10340 TIME...MOT...LOC 2229Z 077DEG 18KT 3073 10356
Special weather statement, Jul 1, 5:47 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT TUE JUL 1 2014
TXZ081-012315-
BIG BEND AREA-
547 PM CDT TUE JUL 1 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM AFFECTING
SOUTH CENTRAL BREWSTER COUNTY UNTIL 615 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER CASTOLON AT 547 PM CDT...
MOVING SOUTHWEST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 2906 10344 2907 10348 2910 10349 2912 10353
2914 10353 2915 10356 2914 10359 2916 10361
2916 10364 2927 10357 2925 10343 2917 10334
2903 10343
TIME...MOT...LOC 2247Z 029DEG 10KT 2914 10351Special weather statement, Jul 1, 6:03 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 603 PM CDT TUE JUL 1 2014 TXZ079>081-012330- MARFA PLATEAU-BIG BEND AREA-PRESIDIO VALLEY- 603 PM CDT TUE JUL 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 630 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 19 MILES NORTH OF CASA PIEDRA AT 603 PM CDT...MOVING SOUTHWEST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 2953 10417 3006 10453 3027 10395 2990 10370 TIME...MOT...LOC 2303Z 062DEG 23KT 3000 10406
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:04 PM CDT | Special Weather Statement | MAF | Brewster | 26 min |
| Jun 30, 7:40 PM CDT | Special Weather Statement | MAF | Brewster | 35 min |
| Jun 30, 7:55 PM CDT | Special Weather Statement | MAF | Cochran | 35 min |
| Jul 1, 3:53 PM CDT | Special Weather Statement | MAF | 52 min | |
| Jul 1, 4:10 PM CDT | Special Weather Statement | MAF | 50 min | |
| Jul 1, 4:44 PM CDT | Special Weather Statement | MAF | 46 min | |
| Jul 1, 4:54 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 21 min |
| Jul 1, 5:22 PM CDT | Special Weather Statement | MAF | Presidio | 38 min |
| Jul 1, 5:28 PM CDT | Special Weather Statement | MAF | Jeff Davis | 47 min |
| Jul 1, 5:31 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Pecos, Reeves | 59 min |
| Jul 1, 5:47 PM CDT | Special Weather Statement | MAF | 28 min | |
| Jul 1, 6:03 PM CDT | Special Weather Statement | MAF | Presidio | 27 min |
| Jul 1, 6:18 PM CDT | Special Weather Statement | MAF | Reeves | 42 min |
| Jul 1, 6:28 PM CDT | Special Weather Statement | MAF | Presidio | 32 min |
| Jul 1, 6:41 PM CDT | Special Weather Statement | MAF | Jeff Davis | 49 min |
| Jun 30, 8:09 PM CDT | Severe Thunderstorm Warning | MAF | Lea | 36 min |
| Jun 30, 8:45 PM CDT | Severe Thunderstorm Warning | MAF | Lea | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.